MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 11.5 X 40 130 D TAN LT LIME; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. 11.5 X 40 130 D TAN LT LIME; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71647340
Medical Device Problem Codes Fracture (1260); Detachment of Device or Device Component (2907); Adverse Event Without Identified Device or Use Problem (2993); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); Inadequate Osseointegration (2646); Cancer (3262)
Date of Event 09/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient suffered from pain and non-union after having a fracture fixation surgery of a left pathological femur fracture using the trigen tan system.The patient had a broken screw and a screw backing out.The patient underwent a revision surgery to address the issue.The patient did not achieve union.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
H10: sharing the results of investigation.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, it was reported that the patient suffered from pain and non-union after having a left pathological femur fracture using the trigen tan system.The patient had a broken screw and a screw backing out that was addressed with a revision surgery.The patient did not achieve union.The current state of health of the patient is unknown.This information is from a retrospective post-market clinical follow up, additional information is not available.Therefore, there were no clinical factors found which would have contributed to the event.Patient impact beyond the reported events cannot be determined with the limited information provided.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that loss of anatomic position with nonunion has been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with material specification shall control the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include traumatic injury, size selected, surgical technique or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6 (medical device problem code).
 
Event or Problem Description
It was reported that the patient suffered from pain and non-union after having a fracture fixation surgery of a left pathological femur fracture using the trigen tan system on (b)(6) 2018.The patient underwent a revision surgery with nail exchange and bone grafting on (b)(6) 2019 to address the issue.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Additional information: b5, d6b, d10, h6.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, there is a definitive clinical route cause.The nonunion and subsequent revision were a pathological response of the patient's history of myxofibrosarcoma, prior sarcoma resection with periosteal stripping + radiation therapy.Physician noted, ¿x-ray images show continued loosening of nail and screws, persistent fracture line noted consistent with nonunion.She is at high risk for nonunion given her prior sarcoma resection with periosteal stripping+ radiation therapy.¿ the patient was diagnosed with pathological fracture of left femur with nonunion.It¿s noted 8-months post 3rd revision the patient was "doing well with no new pain".For the nail, an evaluation of the manufacturing records could not be performed as the batch number was not provided.A review of complaint history for the previous 30 months did not reveal similar events for this device.For the screws, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the 5.0mm x 60mm low profile screw and 6.4x100 internal hex captured screw, the complaint history review for the part numbers over the past 30 months and for the batch numbers based on historical data of the device did not reveal similar events.For the 5.0mm x 50mm low profile screw and 6.4x95 internal hex captured screw, the complaint history review revealed a similar event for the listed devices over the previous 30 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Early weight bearing should only be considered where there are stable fractures with good bone-to-bone contact.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.The implant may be exchanged for a larger, stronger nail subsequent to the management of soft tissue injuries.Patients and nursing care providers should be advertised of these risks.For all the reported devices, a review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
11.5 X 40 130 D TAN LT LIME
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16017089
Report Number1020279-2022-05009
Device Sequence Number6578090
Product Code HSB
UDI-Device Identifier03596010500946
UDI-Public03596010500946
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040462
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71647340
Device Catalogue Number71647340
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer01/16/2023
08/22/2024
10/11/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date01/16/2023
08/23/2024
10/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71642300/TRIGEN INTERNAL HEX CAPTURED RECON SCREW.; 71642395/TRIGEN INTERNAL HEX CAPTURED RECON SCREW.; 71645050/TRIGEN LOW PROFILE SCREW 5.0MM X 50MM.; 71645060/TRIGEN LOW PROFILE SCREW 5.0MM X 60MM.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age65 YR
Patient SexFemale